Israel Journal of Mathematics

, 185:369 | Cite as

An ultrafilter approach to Jin’s theorem



It is well known and not difficult to prove that if C ⊆ ℤ has positive upper Banach density, the set of differences CC is syndetic, i.e. the length of gaps is uniformly bounded. More surprisingly, Renling Jin showed that whenever A and B have positive upper Banach density, then AB is piecewise syndetic.

Jin’s result follows trivially from the first statement provided that B has large intersection with a shifted copy An of A. Of course this will not happen in general if we consider shifts by integers, but the idea can be put to work if we allow “shifts by ultrafilters”. As a consequence we obtain Jin’s Theorem.


  1. [BBF]
    M. Beiglböck, V. Bergelson and A. Fish, Sumset phenomenon in countable amenable groups, Advances in Mathematics 223 (2010), 416–432.MathSciNetMATHCrossRefGoogle Scholar
  2. [Ber85]
    V. Bergelson, Sets of recurrence ofm-actions and properties of sets of differences inm, Journal of the London Mathematical Society. Second Series 31 (1985), 295–304.Google Scholar
  3. [Ber06]
    V. Bergelson, Combinatorial and Diophantine applications of ergodic theory, in Handbook of Dynamical Systems, Vol. 1B, Elsevier B. V., Amsterdam, 2006, pp. 745–869. Appendix A by A. Leibman and Appendix B by Anthony Quas and Máté Wierdl.CrossRefGoogle Scholar
  4. [BFW06]
    V. Bergelson, H. Furstenberg and B. Weiss, Piecewise-Bohr sets of integers and combinatorial number theory, in Topics in Discrete Mathematics, Algorithms and Combinatorics Springer, Vol. 26, Berlin, 2006, pp. 13–37.Google Scholar
  5. [Fø54a]
    E. Følner, Generalization of a theorem of Bogolioùboff to topological abelian groups, With an appendix on Banach mean values in non-abelian groups, Mathematica Scandinavica 2 (1954), 5–18.MathSciNetGoogle Scholar
  6. [Fø54b]
    E. ølner, Note on a generalization of a theorem of Bogolioùboff, Mathematica Scandinavica 2 (1954), 224–226.MathSciNetGoogle Scholar
  7. [HS98]
    N. Hindman and D. Strauss, Algebra in the Stone-Čech compactification, de Gruyter Expositions in Mathematics, Vol. 27, Walter de Gruyter & Co., Berlin, 1998. Theory and applications.MATHCrossRefGoogle Scholar
  8. [Jin02]
    R. Jin, The sumset phenomenon, Proceedings of the American Mathematical Society 130 (2002), 855–861.MathSciNetMATHCrossRefGoogle Scholar
  9. [Jin08]
    R. Jin, private communication, 2008.Google Scholar
  10. [JK03]
    R. Jin and H. J. Keisler, Abelian groups with layered tiles and the sumset phenomenon, Transactions of the American Mathematical Society 355 (2003), 79–97.MathSciNetMATHCrossRefGoogle Scholar
  11. [Pat88]
    A. L. T. Paterson, Amenability, Mathematical Surveys and Monographs, Vol. 29, American Mathematical Society, Providence, RI, 1988.MATHGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2011

Authors and Affiliations

  1. 1.Fakultät für MathematikUniversity of ViennaWienAustria

Personalised recommendations